Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 218, NWS Amarillo, TX

July 19, 2018Beaver County, Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 19, 2018, 4:18 PM CDT for Beaver County, Cimarron County, Texas County, Oklahoma. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2018, 4:18 PM CDT (21:18 UTC)
Expired
Jul 19, 2018, 5:45 PM CDT
In force
87 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Beaver County, OK, Cimarron County, OK, Texas County, OK

The radar

The Amarillo radar (KAMA), 170 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 859 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
859 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
2006 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 12:26 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 19, 12:26 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1226 PM CDT Thu Jul 19 2018

.AVIATION...
VFR conditions are expected throughout the 18Z TAF period. Some
weather model guidance does show the possibility of an isolated
thunderstorms, especially at KDHT starting a few hours after the
start of the TAF period. Confidence is too low to include in
forecast at this time but will make amendments when necessary.
Otherwise, sct mid and high clouds will continue into tomorrow
morning and then slowly begin to clear out. Winds will be out of
the south at 5-10 kts, then shifting to more southwesterly at
10-15 kts towards the end of the TAF period.

Meccariello/Rutt

&&

PREV DISCUSSION... /Issued 429 AM CDT Thu Jul 19 2018/

DISCUSSION...
Hot weather can be expected through Sunday as mid-level ridge
remains over the southern Plains and southern Rockies.  Isolated
thunderstorms are forecast this afternoon and this evening across
the northwest half of the forecast area.  Instability will be
maximized across northern sections and northwest flow aloft could
direct thunderstorms into western sections from the higher
terrain.  Steep mid-level lapse rates and well-mixed lower air
(which should be drier today compared to recent days) will set the
stage for strong downdrafts and little in the way of measurable
rain.

Similar setup expected on Friday, although instability expected
to be maximized in northern sections.  Nearby frontal boundary
over southern Kansas may become active and direct outflows into
our northern zones which could serve as convergence zones for
convection.

Saturday and Sunday expected to be dry as very warm mid-level
temperatures suppress convection.  Cold front Monday brings
chances for thunderstorms through Tuesday and "cooler" conditions
through Wednesday.

Cockrell

&&

.AMA Watches/Warnings/Advisories...
TX...Heat Advisory until 8 PM CDT this evening for the following
     zones: Armstrong...Carson...Gray...Hansford...Hutchinson...
     Moore...Ochiltree...Oldham...Potter...Randall...Roberts.

     Excessive Heat Warning until 8 PM CDT this evening for the
     following zones: Palo Duro Canyon.

OK...Heat Advisory until 8 PM CDT this evening for the following
     zones: Texas.

&&

29/2
Hazardous weather outlook, Jul 19, 3:54 AM CDT, 12 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
354 AM CDT Thu Jul 19 2018

OKZ001>003-TXZ001>020-317-192100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
354 AM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Isolated thunderstorms are expected this afternoon and this
evening across the northwest half of the Combined Panhandles.
Strong gusty winds will be possible with some of the storms.

An Excessive Heat Warning will be in effect today for Palo Duro
Canyon, where high temperatures of 110 degrees are expected.

A Heat Advisory will be in effect today for the central Oklahoma
Panhandle, as well as for much of the Texas Panhandle on the
Caprock due to temperatures rising into the 105 to 110 degree
range.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible across mainly the northern parts of
the Combined Panhandles Friday afternoon and evening. Thunderstorms
will then be possible again Monday through Tuesday across most of
the Panhandles. Strong gusty winds and heavy rain will be the
main hazards Friday. Strong to severe storms will be possible
Monday with large hail and damaging winds being the primary
threats.

A Heat Advisory may be needed for some areas on the Caprock and
especially in Palo Duro Canyon Friday and Saturday as temperatures
could rise into the 105 to 110 degree range.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Cockrell

In the hours before

Special weather statement, Jul 19, 4:03 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Amarillo TX
403 PM CDT THU JUL 19 2018

OKZ001>003-192200-
Cimarron OK-Texas OK-Beaver OK-
403 PM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVER...TEXAS AND
NORTHEASTERN CIMARRON COUNTIES UNTIL 500 PM CDT...

At 403 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Wilburton, moving southeast at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Guymon, Hooker, Goodwell, Texhoma, Tyrone, Optima, Hardesty, Eva,
Hough, Baker, Adams and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3653 10101 3650 10132 3650 10202 3699 10235
      3700 10090
TIME...MOT...LOC 2103Z 293DEG 20KT 3697 10176

LG
Special weather statement, Jul 19, 4:05 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Amarillo TX
405 PM CDT THU JUL 19 2018

OKZ001-192130-
Cimarron OK-
405 PM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR CIMARRON COUNTY UNTIL 430 PM
CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Black Mesa Park, or 15 miles northwest of Boise City,
moving southeast at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Boise City, Wheeless, Black Mesa Park and Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3650 10216 3650 10300 3684 10300 3694 10278
      3696 10241
TIME...MOT...LOC 2105Z 293DEG 12KT 3683 10275

LG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:57 AM CDTExcessive Heat WarningAMARandall15 hr
Jul 19, 3:57 AM CDTHeat AdvisoryAMAArmstrong, Carson, Gray, Hansford, Hutchinson, Moore and 5 more15 hr
Jul 19, 4:03 PM CDTSpecial Weather StatementAMATexas57 min
Jul 19, 4:05 PM CDTSpecial Weather StatementAMACimarron25 min
Jul 19, 5:14 PM CDTAreal Flood AdvisoryAMACimarron, Texas3 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.